OR WAIT null SECS
FDA warned September 27 of an increased risk of death associated with intravenous tigecycline (Tygacil) for FDA-approved and non-approved uses.
FDA warned September 27 of an increased risk of death associated with use of intravenous tigecycline (Tygacil, Pfizer) for indications both approved and unapproved by FDA.
Tigecycline is indicated for treatment of complicated skin and skin-structure infections (cSSSI), complicated intra-abdominal infections (cIAI), and community-acquired bacterial pneumonia (CABP).
FDA said that tigecycline should be used only in situations when alternative treatments aren't suitable. FDA called for inclusion of a boxed warning on tigecycline prescribing information, based on an additional analysis that was conducted for FDA-approved uses after FDA issued a Drug Safety Communication about this safety concern in September 2010.
This analysis showed a 2.5% higher risk of death (66/2640), among patients receiving tigecycline, compared to a 1.8% risk (48/2628) for patients receiving other antibacterial drugs. The adjusted risk difference for death was 0.6% with corresponding 95% CI (0.0%, 1.2%). In general, the deaths resulted from worsening infections, complications of infection, or other underlying medical conditions.
The greatest increase in risk of death with the drug was seen in patients with ventilator-associated pneumonia, an unapproved use.
“The recent FDA warning of Tygacil and its associated risk of increase death should place all healthcare providers on high alert,” said Formulary advisor Abimbola Farinde, PharmD, MS, clinical staff pharmacist at Clear Lake Regional Medical Center, Webster, Texas. “Given the uncertainty as to what causes its increased risk, it is very important for risk vs. benefit to be initiated with any new starts moving forward, and also for routine evaluation of continuation of therapy.”
Adverse events involving the drug should be reported to FDA’s MedWatch program at 800-332-1088, by fax at 800-FDA-0178, or to MedWatch Online.